Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

April 7, 2017Humboldt County, California

NWS Eureka, CA issued this special weather statement at Apr 7, 2017, 12:42 AM PDT for Humboldt County, California. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2017, 12:42 AM PDT (07:42 UTC)
Expired
Apr 7, 2017, 1:15 AM PDT
In force
33 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 70 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 12:58 AM PDTNON-TSTM WND GST 461 Sw Arcata Arpt, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS86 KEKA 070742
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1242 AM PDT FRI APR 7 2017

CAZ103-105-070815-
Northern Humboldt Coast-Northern Humboldt Interior-
1242 AM PDT FRI APR 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HUMBOLDT
COUNTY...

At 1241 AM PDT, strong thunderstorms were clustered near Arcata,
moving northeast at 50 mph.

Wind gusts of 45 to 55 mph and pea size hail are possible with this 
storm.

Locations impacted include...
Arcata, Orick, Trinidad, Westhaven-Moonstone, McKinleyville, 
Arcata Arpt, Fieldbrook and Samoa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4133 12407 4121 12375 4078 12412 4085 12431
TIME...MOT...LOC 0741Z 206DEG 42KT 4088 12418 

$$

MKK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 6, 2:44 PM PDT, 9 hours 58 minutes earlier.

Area forecast discussion, Apr 6, 2:44 PM PDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Thu Apr 6 2017

.SYNOPSIS...A storm system will move across the region tonight,
bringing gusty winds, heavy rain, and isolated thunderstorms to
northwest California. Cold air will spread across the area by
Saturday, resulting in high elevation snow for interior locations.

&&

.DISCUSSION...WV imagery shows a vigorous upper-level shortwave
impulse located approximately 500 NM west of coastal NRN CA at
18Z Thursday. Strong destabilization and vertical motion
associated with this wave is yielding numerous lightning strikes
immediately downstream from an inferred vort lobe. Latest model
guidance shows the upper disturbance reaching NWRN CA between
00-06Z this evening, and will be accompanied by an increasing
threat for isolated thunderstorms over the coastal waters and
adjacent land zones. In addition, a plume of 1+ inch PW values
will brush the SRN half of the CWA, aiding in locally heavy rain
this evening for southern Humboldt County southward across
Mendocino County.

Otherwise, a southerly coastal jet from 50-70 kt is forecast to
spread east into the area this evening, and will aid in winds
gusting to 60-70 mph for exposed ridges in Humboldt County, and
around 60 mph near Crescent City. Winds across the area are
forecast to slacken significantly by late Friday morning as
surface low pressure near coastal OR/WA lifts north away from the
region.

Going into Friday night, model guidance shows a cold (H5
temperatures near -34 C) upper disturbance reaching NWRN CA. This
will cause snow levels to fall to around 3000 feet, and when
combined with re-invigorated shower development, will likely yield
accumulating snow for the higher elevations. Reference the latest
winter storm watch statement for additional information.

Shortwave ridging is then forecast to occur Saturday night into
part of Sunday. This will enhance the potential for clearing
skies, and with a cold airmass already in place, widespread
freezing temperatures will be possible for many interior
locations late Saturday night. Subsidence associated with the
shortwave ridging will also result in mainly dry weather through
mid Sunday afternoon, which will then be interrupted by another
round of precipitation Sunday night as a front passes east across
the region. Thereafter, the GFS and ECMWF show a second period of
dry conditions Monday afternoon into Tuesday, followed by a
chance of rain associated with a storm system digging
southeastward along the west coast.

&&

.AVIATION...Increasing adverse weather conditions expected
tonight and Friday as a fairly strong storm system approaches
Northwest California. Flight hazards will increase as the
associated cold front moves toward the region...bringing in
another bout of rain, strong winds, lower Cigs/Vis, LLWS and the
threat of a few thunderstorms. These flight hazards will
especially affect the coastal air terminals at ACV and CEC. Visual
satellite and radar pictures from 1:30-2:00 pm showed the next
system well offshore with mostly overcast ceilings extending
across the reach of Northwest California. After somewhat of a
brief lull in winds this morning, gusty conditions picked up once
again around midday along the Redwood Coast, particularly from
Cape Mendocino to Trinidad. /TA.

&&

.MARINE...The active weather pattern continues as a potent storm
system brings increasing winds and large, steep seas to northwest
California waters through tonight. Small craft conditions early
today will increase to strong gales by this afternoon with storm
force winds possible tonight. A storm warning was hoisted for the
northern outer waters tonight. Isolated gusts near 50 kt will be
possible nearshore around Point Saint George and Cape Mendocino as
well as across the southern outer waters. But these gusts will
not be as frequent. In addition to potent winds, thunderstorms
will be possible across the waters this afternoon and evening.
Winds will steadily decrease behind this system on Friday and turn
northerly by Saturday. As steep wind-driven waves decay on
Friday, a large fresh swell associated with the storm will enter
the waters bringing 20-24 ft surf to coastal zones primarily
northward of Cape Mendocino. Surf will be will also be large south
of Cape Mendocino but not large enough to warrant an advisory.

Looking ahead, models suggest the active pattern will continue
with one or two weather systems to impact the region late this
weekend and again next week. This means additional rounds of
increasing south winds, steep wind-driven waves, and fresh swell
to impact the waters. At first glance the system on Sunday does
not look as potent, with advisories possible, but then confidence
and uncertainty increases for the one next week. The Hanson plots
indicate that westerly swell systems will maintain elevated seas
near 8 to 12 ft around 12 seconds through early next week. /kml

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 3 PM this afternoon to 5 AM PDT Friday for
     CAZ101>103-107>113.

     High Wind Warning from 8 PM this evening to 2 AM PDT Friday for
     CAZ101.

     High Surf Advisory from 9 AM to 4 PM PDT Friday for CAZ101-103-
     104.

     Winter Storm Watch from Friday evening through Saturday morning
     for CAZ102-105-106.

     High Wind Warning from 3 PM this afternoon to 1 AM PDT Friday
     for CAZ104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 PM
     PDT this afternoon for PZZ450- 455-470-475.

     Gale Warning from 4 PM this afternoon to 5 PM PDT Friday for
     PZZ450-455-475.

     Storm Warning from 9 PM this evening to 9 AM PDT Friday for
     PZZ470.

     Gale Warning from 4 PM this afternoon to 9 PM PDT this evening
     for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 6, 9:42 AM PDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Eureka CA
942 AM PDT Thu Apr 6 2017

CAZ102-071645-
Del Norte Interior-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105-106-071645-
Northern Humboldt Interior-Southern Humboldt Interior-
942 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM PDT
FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-071645-
Northern Trinity-Southern Trinity-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-071645-
Northern Humboldt Coast-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible for interior locations Saturday
night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-071645-
Southwestern Humboldt-
942 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible for interior locations Saturday
night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109>113-071645-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
942 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

A period of heavy rain is expected this evening. Local street
flooding and small stream flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-071645-
Coastal Del Norte-
942 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A High Wind Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Surf Advisory IS CURRENTLY IN EFFECT.

There is a slight chance for thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.

Widespread freezing temperatures are possible Saturday night into
Sunday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Apr 6, 9:59 PM PDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
959 PM PDT THU APR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     NON-TSTM WND DMG 3 NE MYRTLETOWN         40.82N 124.09W
04/06/2017                   HUMBOLDT           CA   LAW ENFORCEMENT

            TREE DOWN IN ROADWAY BLOCKING LAURA LN.

&&

MKK
Local storm report, Apr 6, 10:19 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1019 PM PDT THU APR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG 1 NE FAIRHAVEN          40.78N 124.18W
04/06/2017                   HUMBOLDT           CA   PUBLIC

            TREE BLOWN OVER ONTO BILLBOARD. PARTIALLY
            HANGING INTO THE NB #2 LANE.

&&

MKK
Local storm report, Apr 6, 10:34 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1034 PM PDT THU APR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     SNOW             1 SW TRINITY CENTER     40.99N 122.71W
04/06/2017  M1.3 INCH        TRINITY            CA   TRAINED SPOTTER

            SPOTTER CALLED TO UPDATE SNOWFALL TOTAL TO
            1.3 INCHES AND THAT THE SNOW HAD ENDED AT
            10:25PM. TEMPERATURE WAS 34.2 DEGREES AT
            TIME OF CALL AND SPOTTER'S ELEVATION IS 2565
            FEET.

&&

ROGUE
Local storm report, Apr 6, 11:09 PM PDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1109 PM PDT THU APR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     NON-TSTM WND DMG 1 SSW SHIVELY           40.41N 123.98W
04/06/2017                   HUMBOLDT           CA   LAW ENFORCEMENT

            TRUCK HIT TREE DOWN IN ROADWAY.

&&

MKK
Special weather statement, Apr 7, 12:13 AM PDT, 29 minutes before
Special Weather Statement
National Weather Service Eureka CA
1213 AM PDT FRI APR 7 2017

CAZ103-104-106-070745-
Southwestern Humboldt-Northern Humboldt Coast-Southern Humboldt
Interior-
1213 AM PDT FRI APR 7 2017

...A SHOWER WILL AFFECT WEST CENTRAL HUMBOLDT COUNTY...

At 1213 AM PDT, a shower was located 10 miles west of Fortuna, or 18
miles southwest of Eureka, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
shower.

Locations impacted include...
Eureka, Arcata, Fortuna, McKinleyville, Ferndale, Blue Lake,
Myrtletown, Cutten, Fairhaven, Humboldt Hill, Freshwater, Samoa,
Loleta, Pine Hills, Bayview and Fernbridge.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 12442 4079 12435 4100 12418 4087 12394
      4083 12392 4085 12392 4084 12389 4046 12432
      4051 12442
TIME...MOT...LOC 0713Z 215DEG 39KT 4058 12436

MKK
Special weather statement, Apr 7, 12:42 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1242 AM PDT FRI APR 7 2017

CAZ103-105-070815-
Northern Humboldt Coast-Northern Humboldt Interior-
1242 AM PDT FRI APR 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HUMBOLDT
COUNTY...

At 1241 AM PDT, strong thunderstorms were clustered near Arcata,
moving northeast at 50 mph.

Wind gusts of 45 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Arcata, Orick, Trinidad, Westhaven-Moonstone, McKinleyville,
Arcata Arpt, Fieldbrook and Samoa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4133 12407 4121 12375 4078 12412 4085 12431
TIME...MOT...LOC 0741Z 206DEG 42KT 4088 12418

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:19 PM PDTWinter Weather AdvisoryEKA8 hr
Apr 7, 12:13 AM PDTSpecial Weather StatementEKAHumboldt32 min
Apr 7, 1:04 AM PDTSpecial Weather StatementEKAHumboldt26 min
Apr 7, 1:21 AM PDTSpecial Weather StatementEKADel Norte24 min
Apr 7, 1:42 AM PDTSpecial Weather StatementEKAHumboldt33 min
Apr 7, 2:07 AM PDTSpecial Weather StatementEKADel Norte23 min
Apr 7, 2:24 AM PDTSpecial Weather StatementEKADel Norte36 min
Apr 7, 2:45 AM PDTSpecial Weather StatementEKAHumboldt30 min
Apr 7, 3:23 AM PDTSpecial Weather StatementEKADel Norte22 min
Apr 7, 4:13 AM PDTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity31 hr
Apr 7, 6:29 AM PDTSpecial Weather StatementEKADel Norte16 min
Apr 7, 9:20 AM PDTSmall Craft AdvisoryEKA6 hr
Apr 7, 9:20 AM PDTHazardous Seas WarningEKA6 hr
Apr 7, 3:25 PM PDTSmall Craft AdvisoryEKA3 hr
Apr 7, 3:25 PM PDTHazardous Seas WarningEKA18 hr

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.